Daily Health Tips: Is My Irregular Period Due To Contraceptive Injection?


Today is international women’s day with the theme, inspiring change. This calls for improving advocacy for women, worldwide. As a woman, how are you inspiring change in your environment? As a man, how are you promoting conditions that encourage and empower women? Remember that if you train a woman, you train a community 😀

Now to the question of the day….

Q: HI Doctor, please I need your help. My flow has not been okay for about 3-4yrs now. I don’t know if it’s the family planning injection I took before. Please help me I want to have more children

A: Family planning injections work by thickening mucous in the cervix, preventing sperm from getting into the womb (uterus) or by preventing the ovaries from releasing eggs every month (ovulation) and so the person taking the injections can’t get pregnant.

Taking these injections affect women differently. In the first few months, there be excessive bleeding during periods, followed by a period of lighter periods. This may yet be followed by a period of irregular or no periods especially in women who have taken these injections for up to a year. Irregular periods should be discussed with your doctor to ascertain the cause. It may be due to the drug or due to an infection which needs to be treated. Prolonged periods can also be treated.

When these injections are stopped, it takes a while for ovulation to be restored because these injections are long lasting. It can be as long as 2 to 3 months. In some other cases, this can last for about a year or even up to 2 years. This has nothing to do with the duration for which the injection was taken.

You didn’t quite specify the menstrual flow issues that you are having, but I guess they should not be too far from these. Please see your OBGYN to confirm what these symptoms are due to and where due to infections, treatment can be commenced. Usually, contraceptive injections are not suitable for women who wish to have children within a short period of time. I’m not quite sure when you stopped taking the injections. That’s the first place to start from, in defining what’s going on. This can be sorted out. 

All the best! Have a great weekend!

This entry was posted in Uncategorized and tagged , , , , . Bookmark the permalink.

2 Responses to Daily Health Tips: Is My Irregular Period Due To Contraceptive Injection?

  1. Many experts advise that all women speak with their healthcare providers when they begin to experience the symptoms of menopause, including irregular periods. Annual pap and pelvic exam appointments are a good opportunity to mention irregular periods, particularly if they are bothersome or concerning.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s